FREE Newsletter. Sign Up Now!
A movement disorder caused by older antipsychotic medications
Tardive dyskinesia (TD) is a movement disorder that is almost always caused by medications. This permanent condition is a potential side-effect of long-term treatment with phenothiazines such as Thorazine and Haldol which are often used to treat schizophrenia and other major mental disorders. Antipsychotic medications have revolutionized the treatment of these disorders. Before chlorpromazine (Thorazine) was introduced in the 1950s patients with schizophrenia were treated primarily with electroconvulsive therapy (ECT) and/or kept in state mental hospitals for long periods of time. Phenothiazines such as Thorazine quieted the voices that these patients often heard and calmed their delusional thinking. These medications were hailed as miracle drugs even though they sometimes left patients subdued and passive.
As phenothiazines were prescribed for longer periods of time a number of patients began to exhibit muscle twitches and other unusual movements. Many muscle symptoms are reversible, and can be treated by adding another medication to counteract the “pseudoparkinson” symptoms. tardive dyskinesia, on the other hand is a permanent condition. It is important to note that many more patients develop some side effects on these medications. Sometimes called extrapyramidal side effects, the milder symptoms include:
Akathisia – a subjective feeling of restlessness with a compulsive desire to move the legs or walk around), Dystonias – slow, sustained muscular contractions or spasms that can result in an involuntary movement of either the whole body or individual parts of the body Parkinsonism – muscle stiffness, cogwheel rigidity, shuffling gait, stooped posture, drooling, ‘pill rolling’ tremor and a masked expression. These milder symptoms are reversible and can usually be treated by changing medications or by adding an additional medication.
Tardive (late-developing) dyskinesia was first described in 1964, although patients had been developing the disorder for several years. The symptoms are similar to those described above, but they appear later in treatment and are generally considered to be irreversible. Symptoms usually consist of repetitive, rhythmic involuntary movements which occur whether or not the patient is still taking the medication. Typical involuntary movements include “tongue thrusting, lip smacking, lip pursing, grimacing and chewing movements, rocking of the trunk, pelvic thrusting, rotation of the ankles or legs, marching in place, irregular respirations, and repetitive sounds such as humming or grunting.” (University of Kansas Medical Center, 2002)
The following medications have been shown to cause tardive dyskensia in some patients:
Medications for gastrointestinal problems:
* metoclopramide (Reglan)
* prochlorperazine (Compazine) Medications for cough:
* promethazine (Phenergan)
Medications for depression:
* amoxapine (Ascendin)
* perphenazine/amitriptyline (Triavil)
Antipsychotics or Neuroleptics:
* chlorpromazine (Thorazine)
* thioridazine (Mellaril)
* trifluoperazine (Stelazine)
* perphenazine (Trilafon)
* fluphenazine (Prolixin)
* thiothixene (Navane)
* haloperidol (Haldol)
* pimozide (Orap)
(University of Kansas Medical Center, 2002)
Older patients, patients who smoke, female patients, and patients with diabetes seem to be most at risk for this disorder. Family history has also been shown to be a predictor. If a family member developed this disorder while on one of these medications the chance that the patient will develop the disorder is higher. The longer a patient is on these medications the more likely they are to develop tardive dyskinesia.
How can tardive dyskinesia be prevented? Some ideas in the literature include:
* Restrict the use of these medications to the treatment of acute psychosis and active hallucinations and delusions. Do not treat sleep disorders or anxiety with antipsychotics.
* Avoid using these older medications in elderly patients with dementia.
* Give patients smallest dose necessary for the shortest treatment period.
* Use the newer “atypical” abtipsychotics as first line treatments. Use other medications as well to allow the dose of the antipsychotic medicnation to be at the lowest possible level.
* Injectible long term medications are no more likely to cause tardive dyskenesia than other medications, but the lowest effective dose should be used.
* Physicians should aggressively treat the short-term Parkinson-like symtoms that can also occur. Medications to treat these symptomns – anticholinergic agents – do not increase the risk of TD. “Drug holidays” should be avoided since they do not decrease and may even increase the risk of TD.
ONLY QUACKS CAN ONLY GIVE MORE DRUGS TO TREAT A HORRID CONDITION “CAUSED TOTALLY” BY DRUGS!!!!
POUR GASOLINE ON THE FIRE…THEN TOSS DYNAMITE INTO IT FOR EFFECT!